South Dakota, 2013

Hail and Damaging Winds in South Dakota, August 13, 2013

August 13, 2013 · NWS UNR · 7 events in 3 counties and zones

A line of severe thunderstorms developed as they moved into northwestern South Dakota. The storms produced hail to quarter size and strong wind gusts as they tracked southeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed as they moved into northwestern South Dakota. The storms produced hail to quarter size and strong wind gusts as they tracked southeast across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 9:54 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 13, 9:54 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1054 AM MDT TUE AUG 13 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 325 AM MDT TUE AUG 13 2013

CURRENT SURFACE ANALYSIS SHOWS NEARLY STATIONARY
FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT TO SOUTHEASTERN WY AND
THEN EASTWARD ACROSS THE CENTRAL PLAINS. WEAK HIGH PRESSURE REMAINS
OVER SOUTH CENTRAL CANADA. UPPER LEVEL ANALYSIS CONTINUES TO SHOW
LARGE SCALE TROF OVER THE GREAT LAKES AND NORTHEASTERN CONUS...WITH
WEAKENING UPPER LOW ALONG THE PACIFIC NW COAST. A RIDGE REMAINS
ACROSS THE ROCKIES INTO THE SOUTHERN PLAINS. WEAK NORTHWEST FLOW
ALOFT IS IN PLACE OVER THE NORTHERN PLAINS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVERNIGHT FROM SOUTHEASTERN MT INTO
WESTERN SD AND NORTH CENTRAL NEB...WHERE LOW LEVEL JET HAS SET UP.
THESE STORMS ARE GENERALLY SLOW MOVERS...WITH THE MOST CONCENTRATED
AND HEAVIEST RAINFALL ACROSS SOUTHERN JACKSON AND BENNETT COUNTIES
OVER THE LAST FEW HOURS. SKIES ARE VARIABLY CLOUDY...WITH PATCHY
AREAS OF LOW CLOUDS AND FOG OVER THE SD PLAINS. TEMPS ARE IN THE MID
50S TO MID 60S WITH LIGHT WINDS IN MOST AREAS.

DAILY CHANCES FOR SHOWERS AND STORMS WILL CONTINUE FOR A FEW MORE
DAYS AS BLOCKING PATTERN REMAINS IN PLACE. THE BEST OVERALL CHANCES
IN THE NEAR TERM LOOK TO BE THIS AFTERNOON AND EVENING...THEN AGAIN
DURING THE DAY ON WEDNESDAY. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
AVERAGE THROUGH THE MIDDLE OF THE WEEK IN MOST AREAS...WITH HIGHS IN
THE 70S TO MID 80S.

FOR TODAY...SOME SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS SOUTH
CENTRAL SD IN THE MORNING...AND POSSIBLY ACROSS NORTHWESTERN SD AS
WELL. THIS ACTIVITY SHOULD TAPER OFF THROUGH THE MORNING AS LOW
LEVEL JET DISSIPATES. THE CHANCES FOR STORMS WILL INCREASE AGAIN IN
THE AFTERNOON AS ATMOSPHERE DESTABILIZES AND WEAK UPPER LEVEL ENERGY
PASSES OVERHEAD. THE BEST CHANCES EARLY IN THE AFTERNOON LOOK TO BE
ACROSS THE BLACK HILLS AGAIN...WITH ISOLATED TO SCATTERED ACTIVITY
DEVELOPING ACROSS THE PLAINS BY THE LATE AFTERNOON AND EVENING.
SHEAR WILL AGAIN BE RATHER WEAK...WITH ANY POTENTIAL SUPERCELLS
LIKELY BEING SHORT-LIVED. HOWEVER...ABUNDANT MOISTURE AND STEEP
LAPSE RATES WILL HELP TO PRODUCE A LOT OF INSTABILITY IN THE
AFTERNOON AND EVENING...WITH CAPE VALUES OF 1000 TO OVER 2000 J/KG
EXPECTED ACROSS MUCH OF THE CWA. A FEW STRONG TO SEVERE STORMS CAN
BE EXPECTED AGAIN...MAINLY IN THE AFTERNOON AND EVENING. LARGE HAIL
AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE
STORMS. STORMS WILL BE RELATIVELY SLOW MOVERS...SO LOCALLY HEAVY
RAINFALL IS POSSIBLE AS WELL. ACTIVITY WILL LIKELY LINGER INTO THE
OVERNIGHT HOURS...BUT BECOME MORE ISOLATED IN NATURE.

WEDNESDAY LOOKS TO BE A SIMILAR SETUP AGAIN...WITH CHANCES ACROSS
MUCH OF THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. A BIT STRONGER
SUPPORT ALOFT COULD BRING A HIGHER COVERAGE OF STORMS...ESPECIALLY
IN THE AFTERNOON AND EARLY EVENING. ISOLATED STRONG TO SEVERE STORMS
LOOK LIKELY AGAIN...MAINLY FOR THE AFTERNOON AND EVENING HOURS.

&&

.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 325 AM MDT TUE AUG 13 2013

CHANCE FOR STORMS CONTINUES ON THURSDAY UNTIL THE UPPER HIGH OVER
THE DESERT SOUTHWEST BUILDS AND BECOMES POSITIVELY TILTED. THIS
WILL ALLOW FOR DRIER AIR AND WARMER TEMPERATURES ACROSS THE CWA ON
FRIDAY AND SATURDAY. ON SUNDAY...AN UPPER TROF FLATTENS THE RIDGE
AND TROF SLOWLY MOVES THROUGH THE NORTHERN PLAINS. THE MODELS
STILL HAVE SOME UNCERTAINTY IN THE STRENGTH/PATH/AND LOCAL EFFECTS
OF THIS TROF...HOWEVER IT WOULD BRING A CHANCE FOR THUNDERSTORMS
ESPECIALLY SINCE MOISTURE AXIS REMAINS OVER THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1047 AM MDT TUE AUG 13 2013

SCT LOW MVFR CIGS ARE POSSIBLE THROUGH EARLY AFTERNOON IN AND
NEAR THE BH...WITH CIGS EXPECTED TO RISE WITH DIURNAL MIXING. SCT
TSRA WILL DEVELOP THIS AFTERNOON AS A WEAK IMPULSE MOVES SE ACROSS
THE REGION. STORMS WILL HAVE LOCAL MVFR CIGS/VSBYS. GUSTY WINDS
ARE LIKELY NEAR THUNDERSTORMS. SCT IFR FLIGHT CONDITIONS WILL BE
POSSIBLE ONCE AGAIN LATE TONIGHT INTO WEDNESDAY MORNING...WITH
HIGH BL MOISTURE REMAINING...ESP WITH EXPECTED SHRA/TS BL
MODIFICATION THIS EVENING. HINTED AT LOWER CIGS AT KRAP FOR NOW.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...MLS
AVIATION...JC
Hazardous weather outlook, Aug 13, 5:33 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MDT TUE AUG 13 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
633 AM MDT (733 AM CDT) TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY
AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND
STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS.
STRONGER AND SLOWER MOVING STORMS COULD PRODUCE HEAVY RAINFALL
AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND
THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 13, 11:37 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE AUG 13 2013

SDZ001-131900-
HARDING SD-
1237 PM MDT TUE AUG 13 2013

...STRONG THUNDERSTORM OVER WESTERN HARDING COUNTY...

AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMP CROOK...OR 25 MILES WEST OF
BUFFALO...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAMP CROOK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4553 10385 4540 10404 4541 10405 4561 10405
      4562 10405
TIME...MOT...LOC 1837Z 309DEG 10KT 4550 10404

JC
Special weather statement, Aug 13, 12:20 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT TUE AUG 13 2013

SDZ029-131945-
SOUTHERN BLACK HILLS SD-
120 PM MDT TUE AUG 13 2013

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER COUNTY...

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 15 MILES WEST OF DOWNTOWN
CUSTER...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN CUSTER COUNTY NORTHWEST OF JEWEL
CAVE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4379 10378 4372 10388 4380 10398 4386 10390
TIME...MOT...LOC 1920Z 317DEG 5KT 4379 10389

JC

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 13, 12:25 PM MST
Where
Harding County, 3 mi SSE of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.360, -103.806

Wind gusts were estimated at 60 mph.

Hail, Butte

When
August 13, 1:00 PM MST
Where
Butte County, 18.34 mi NNW of Belle Fourche Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -103.934

Thunderstorm Wind, Butte

When
August 13, 1:20 PM MST
Where
Butte County, 11.91 mi WSW of Castle Rock
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.922, -103.664

Hail, Butte

When
August 13, 1:30 PM MST
Where
Butte County, 5.72 mi NNE of Belle Fourche Airport
Measured
1 in hail
Reported by
Public
Coordinates
44.810, -103.830

Hail, Butte

When
August 13, 1:55 PM MST
Where
Butte County, 2.09 mi E of Belle Fourche
Measured
1 in hail
Reported by
Public
Coordinates
44.672, -103.808

Hail, Lawrence

When
August 13, 2:24 PM MST to 2:33 PM MST
Where
Lawrence County, Spearfish
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.490, -103.860

Hail, Lawrence

When
August 13, 2:45 PM MST
Where
Lawrence County, 2.42 mi NW of St Onge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.579, -103.748

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470599, 475940, 470600, 470601, 470602, 470605, 470608.